Colorado, 2003

Hail in Colorado, July 30, 2003

July 30, 2003 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 30, 1:20 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Jul 30, 1:20 AM MST, 10 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 AM MDT WED JUL 30 2003

SHORT TERM DISCUSSION: WK SFC CDFNT HAS MOVD THRU THE DIST ELY THIS
MRNG.  AIR BHND THIS FNT IS SOMEWHAT DRIER...AND DESPITE THE MSTLY
CLR SKIES THIS MRNG...NO FOG HAS FORMED SO FAR THIS MRNG.  CANNOT
RULE OUT SOME PATCHY FOG TWD SUNRISE THO IN THE S PLATTE VALLEY AND
IN AREAS OF THE FTHILLS WHICH RECEIVED SUBSTANTIAL RAIN/HAIL.  OTWS
...MDLS ALL DRY THE LWR LVLS OUT STEADILY THRU THE DAY.  THE MESOETA
IN PARTICULAR IS AGGRESSIVE IN SCOURING THE MSTR OUT OF THE PLAINS.
WK SFC HIGH PRESSURE WL DVLP ALG THE KS/NEBR BORDER LTR THIS AFTN
WHICH SHUD PROVIDE SOME WK SELY RETURN FLOW LTR THIS AFTN. MDLS
USUALLY DRY OUT THE LWR LVLS TOO QUICKLY IN THIS KIND OF SITUATION
AND WL KP SCT AFTN TSTMS IN THE HIGH COUNTRY AND IN THE FNT RANGE
ZNS. LAPSE RATES WL BE QUITE STEEP IN THESE AREAS AS WELL. FLOODING
SHUD NOT BE AS MUCH OF A CONCERN AS PRVS DAYS...PWS WL BE LWR THIS
AFTN AND MDT NWLY STEERING WNDS SHUD KP THE CONVECTION MOVING RIGHT
ALONG.  ACRS THE PLAINS...WK CAPPING INVRSN ALG WITH AN INERTIALLY
STBL ATM SHUD KP TSTMS FM DVLPG.  WL RMV POPS EAST OF DENVER IN
UPCOMING GRIDS. 46

LONG TERM DISCUSSION...MASSIVE UPR RIDGE OVR THE INTERMOUNTAIN
REGION /UTAH...NEVADA AND IDAHO/ HANGS IN THERE THURSDAY KEEPING
NERN COLORADO UNDER VERY WARM AND RELATIVELY DRY NWLY MID-LVL FLOW.
H5 HEIGHTS RISE THROUGH THE DAY THURSDAY WITH H7 TEMPS OVR DENVER
AOA 16C EQUATING TO A SFC MAX TEMP AROUND 90F. ETA AND AVN MOS TEMP
GUIDANCE ARE SIMILAR AS THEY BOTH GIVE A MAX TEMP IN THE LOWER 90S.
WIND GRIDS SHOW A LOW-LVL ELY FLOW BY AFTERNOON ON THURSDAY...
PROBABLY MORE A REFLECTION OF A NORMAL DIURNAL WIND PATTERN. MODEL
SOUNDINGS INDICATE SFC LAYER CAPES UNDER A 1000 J/KG AND SOME CIN
RIGHT THROUGH MAX HEATING. ANY STORMS THAT FIRE WILL BE LATE AND
PROBABLY CONFINED MAINLY TO THE MTNS AND FRONT RANGE FOOTHILLS.
LIGHT NWLY STEERING WINDS SHOULD CARRY A FEW HIGH BASED CELLS OVR
THE ADJACENT PLAINS WHERE THEY SHOULD DISSIPATE AFTER PRODUCING
GUSTY WINDS AND A FEW SPRINKLES.

FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS STILL PRETTY MUCH IN
AGREEMENT AS THEY MOVE THE UPR RIDGE SLOWLY EASTWARD DURING THE
WEEKEND. ECMWF...UKMET AND GFS SHOW CENTER OF UPR RIDGE OVR THE FOUR
CORNERS AREA ON FRIDAY AT SAME TIME PRECIPITABLE WATER VALUES AT
THEIR LOWEST LVL IN DAYS /0.65 INCH AT DENVER/ AND H7 AND H5 TEMPS
AT THEIR WARMEST OVR NERN COLORADO. MODELS SHOW 5H ANTICYCLONIC
CIRCULATION CENTER NEAR CLAYTON NM ON SATURDAY AND EVEN FARTHER SE
OVR THE LOWER TEXAS PANHANDLE ON SUNDAY. THIS SOUTHEASTWARD SHIFT IN
THE RIDGE SHOULD ALLOW WAVES OF SUBTROPICAL MOISTURE TO STREAM
NORTHWARD UP INTO COLORADO. HOW MUCH OF THIS MOISTURE WILL REACH OUR
NECK OF THE WOODS...DIFFICULT TO SAY. HOWEVER AVN/GFS SHOW A SIZABLE
JUMP IN PRECIPITABLE WATER VALUES FROM THURSDAY TO FRIDAY...WITH AN
EVEN GREATER RISE ON SATURDAY TO AROUND 1.35 INCHES. FLOW ALOFT WILL
BE QUITE LIGHT AND VARIABLE SO STORMS SHOULD BE SLOW MOVERS CAPABLE
OF HEAVY RAINFALL. SEE THIS WET FLOW PATTERN IN PLACE AT LEAST
THROUGH TUESDAY AS THE MODELS SHOW A BLOCKING RIDGE/TROUGH PATTERN
DEVELOPING ACRS NORTH AMERICA NEXT WEEK. CLOUDS AND PCPN SHOULD
MODERATE TEMPS SOME THROUGH THE PERIOD BUT WOULD NOT RULE OUT A FEW
90 DEG READINGS ON THE PLAINS.  BAKER

.DEN...NONE.
Hazardous weather outlook, Jul 30, 11:35 AM MST, 22 minutes before
COZ030>051-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR IN AND NEAR THE MOUNTAINS AND FOOTHILLS.  NO THUNDERSTORMS ARE
EXPECTED ON THE NORTHEAST PLAINS OF COLORADO. OVERALL THE ATMOSPHERE
IS DRIER THAN YESTERDAY...SO THE STORMS THAT DEVELOP ARE NOT
EXPECTED TO PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
FRIDAY ACROSS THE FORECAST AREA.  FOR THE WEEKEND INTO EARLY NEXT
WEEK MORE MONSOON MOISTURE IS EXPECTED OVER THE FORECAST AREA SO THE
THE SHOWER AND THUNDERSTORM COVERAGE WILL BE SCATTERED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FMC/RJK

In the hours before

Local storm report, Jul 30, 7:10 AM MST, 4 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
810 PM MDT WED JUL 30 2003

...PRELIMINARY STORM REPORT FOR JULY 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 PM    11 E BRIGGSDALE           CO   60 MPH TSTM WIND GUST
07/29/03   MORGAN                         ESTIMATED BY SPOTTER
                                          5 INCH TREE LIMBS BROKEN

0230 PM    CONIFER                   CO   1.00 INCH HAIL
07/29/03   JEFFERSON

0304 PM    HIGHLANDS RANCH           CO   1.00 INCH HAIL
07/29/03   DOUGLAS

0305 PM    3 WSW CENTENNIAL AIRPORT  CO   1.00 INCH HAIL
07/29/03   DOUGLAS                                                                  25 MINUTES

0340 PM    1 N FRANKTOWN             CO   1.00 INCH HAIL
07/29/03   DOUGLAS

JK
Local storm report, Jul 30, 7:37 AM MST, 4 hours 20 minutes before
LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE DENVER CO
837 PM MDT WED JUL 30 2003

...PRELIMINARY STORM REPORT FOR JULY 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 PM    11 E BRIGGSDALE           CO   60 MPH TSTM WIND GUST
07/29/03   MORGAN                         ESTIMATED BY SPOTTER
                                          5 INCH TREE LIMBS BROKEN

0230 PM    CONIFER                   CO   1.00 INCH HAIL
07/29/03   JEFFERSON

0304 PM    HIGHLANDS RANCH           CO   1.00 INCH HAIL
07/29/03   DOUGLAS

0305 PM    3 WSW CENTENNIAL AIRPORT  CO   1.00 INCH HAIL
07/29/03   DOUGLAS

0340 PM    1 N FRANKTOWN             CO   1.00 INCH HAIL
07/29/03   DOUGLAS

JK
Local storm report, Jul 30, 7:38 AM MST, 4 hours 19 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
838 AM MDT WED JUL 30 2003

...PRELIMINARY STORM REPORT FOR JULY 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 PM    11 E BRIGGSDALE           CO   60 MPH TSTM WIND GUST
07/29/03   MORGAN                         ESTIMATED BY SPOTTER
                                          5 INCH TREE LIMBS BROKEN

0230 PM    CONIFER                   CO   1.00 INCH HAIL
07/29/03   JEFFERSON

0304 PM    HIGHLANDS RANCH           CO   1.00 INCH HAIL
07/29/03   DOUGLAS

0305 PM    3 WSW CENTENNIAL AIRPORT  CO   1.00 INCH HAIL
07/29/03   DOUGLAS

0340 PM    1 N FRANKTOWN             CO   1.00 INCH HAIL
07/29/03   DOUGLAS

JK

The radar

The Cheyenne radar (KCYS), 44 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Larimer

When
July 30, 11:57 AM MST
Where
Larimer County, 6 mi N of Wellington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -105.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334589.